Kansas, 2005

Hail and Damaging Wind in Kansas, September 11, 2005

September 11, 2005 · NWS DDC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 11, 1:38 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 11, 1:38 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT SUN SEP 11 2005

.DISCUSSION...

DAYS 1-2...

UPPER ANALYSIS SHOWED THAT TEMPS ALOFT HAVE COOLED /H5 -7C/ AND
MOISTENED AND THIS AGREES WITH WHAT IS SEEN ON WV IMAGERY. A LOOK
AT THE SHORT TERM COMPOSITE SHOWS THE CAP IS ALREADY STARTING TO
ERODE OUT WEST WHERE CONVERGENCE ALONG THE LEE TROUGH EXISTS. IN
ADDITION, SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
NORTHWEST OK AHEAD OF AN UPPER LOW THAT WAS DOWN BY THE BIG BEND
YESTERDAY. BOTH OF THESE FEATURES COULD PRODUCE AT LEAST ISOLATED
TSTORM ACTIVITY THIS AFTERNOON OVER SOUTHWEST KANSAS. SO WILL COVER
WITH A SLGT CHC POP OVER THE AREA.

ON MONDAY, A STRONG VORT LOBE ROTATING AROUND THE MAIN UPPER LOW IN
THE PAC NW TODAY WILL ROTATE AROUND AND LIFT NORTHEAST ACROSS THE
CENTRAL ROCKIES TOMORROW. THIS SYSTEM WILL HELP TO BRING THE
STRONGER WESTERLIES SOUTH ACROSS THE CENTRAL PLAINS BY TOMORROW
AFTERNOON. AT THE SURFACE, A DRYLINE EXTENDING SOUTH OF A SURFACE
LOW IN NEBRASKA WILL MIX EAST TO APPROXIMATELY A LBL-GCK-HLC LINE.
WITHOUT ANY DISCERNIBLE UPPER WAVE TO HELP THINGS OUT AND WITH THE
12Z NAM SHOWING A WEAKER SIGNAL THAN YESTERDAYS RUNS IT DOES
APPEAR THAT IF STORMS DO GO ALONG THE DRYLINE TOMORROW THEY WILL BE
ISOLATED. IF THEY DO FORM, SOUTHERLY WINDS OF 20+KTS AT THE SURFACE
VEERING TO WSW 30KTS AT H5 SET UP A FAVORABLE SHEAR PROFILE FOR
SUPERCELLS GIVEN CAPES OF 1000-2000J/KG AHEAD OF DRYLINE. WILL GO
WITH A 15 POP AND MENTION SEVERE SO THAT IT IS MENTIONED IN ZONES BUT
AGAIN I THINK COVERAGE WILL BE ISOLATED. MAXES WILL BE HIGHEST JUST
BEHIND THE DRYLINE AND COOLER DOWN IN THE SOUTHEAST.

THE UPPER WAVE EJECTS RAPIDLY NORTHEAST ACROSS THE NORTHERN PLAINS
MONDAY NIGHT LOWERING UPPER HEIGHTS IN THE AREA. THIS WILL FORCE
THE COLD FRONT SOUTH THRU WESTERN KS DURING THE COOLER MORE
STABLE MORNING HOURS SETTING UP OVER EASTERN KS AND NORTHWESTERN OK
AND THE TX PANHANDLE BY AFTERNOON. WITH THE CONVERGENCE NEEDED FOR
TSTORM DEVELOPMENT MOVING OUT OF SOUTHWEST KANSAS BY NOON WILL NOT
CARRY ANY POPS FOR TOMORROW. MAXES WILL BE COOLER OBVIOUSLY BEHIND
THE FRONT BUT WITH SUNSHINE EXPECTED TEMPS WILL STILL REACH THE 80S.

DAYS 3-7...

DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST AT
THIS TIME. THE COLD FRONT WILL BE SOUTH OF THE FORECAST AREA AT THE
BEGINNING OF THE PERIOD.  THE GFS AND NAM BOTH SHOW A 100KT 250 MB
JET MOVING TOWARD THE CENTRAL PLAINS TUESDAY NIGHT WITH MUCH OF WEST
CENTRAL AND SOUTHWEST KANSAS UNDER THE LEFT EXIT REGION.  MEAN RH
VALUES ARE NOT REAL IMPRESSIVE BUT THINK LIFT WILL BE SIGNIFICANT
ENOUGH TO SQUEEZE OUT SOME SHOWERS SO WILL LEAVE CHC/SLGT CHC POPS
IN PLACE. SHOULD HAVE A COUPLE DAYS OF TEMPERATURES NEAR CLIMO
BEFORE THE UPPER RIDGE BEGINS BUILDING A LITTLE BIT NEXT WEEKEND.

INTO THE 8 TO 10 DAY PERIOD, THE GFS DEVELOPS A CLOSED SYSTEM ALONG
THE WEST COAST AND BEGINS MOVING TOWARD THE CENTRAL PLAINS EARLY
NEXT WEEK. NOT REAL CONFIDENT THIS WILL HAPPEN AS THE ENSEMBLE MEAN
GENERALLY KEEPS THE TROUGH ALONG THE WEST COAST. WILL ADJUST 8-10
TEMPS AND PRECIPITATION TO NEAR NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  64  85 /  20  20  20   0
GCK  66  94  63  84 /  20  20  20   0
EHA  64  92  62  85 /  20  10  10   0
LBL  67  93  64  87 /  20  20  20  10
HYS  69  94  64  83 /  20  20  20   0
P28  70  89  70  90 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LACY/GERARD
Hazardous weather outlook, Sep 11, 2:32 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SUN SEP 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
332 PM CDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LIBERAL TO GARDEN
CITY TO HAYS LINE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AFTER 3 PM
CDT ALONG AND EAST OF A LIBERAL TO SCOTT CITY LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS, BUT AN ISOLATED TORNADO
CANT BE RULED OUT IF STORMS DEVELOP AND CONTINUE INTO THE EVENING
HOURS.

A DRYLINE WILL SET UP OVER WESTERN KANSAS MONDAY AFTERNOON AND WILL
PROVIDE THE CONVERGENCE NEEDED AT THE SURFACE FOR STORMS TO DEVELOP.
WITH THE LACK OF ANY STRONG UPPER LEVEL SUPPORT, STORMS SHOULD BE
ISOLATED. HOWEVER, WITH THE ATMOSPHERE BECOMING MODERATELY UNSTABLE
AND WIND SHEAR ALOFT INCREASING ANY STORMS THAT DO DEVELOP WILL
LIKELY BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
THURSDAY.  AT THIS TIME, IT DOES NOT LOOK AS IF ANY OF THESE STORMS
WILL REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LACY

The radar

The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Meade

When
September 11, 5:30 PM CST
Where
Meade County, 11 mi SSE of Meade
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.133, -100.250

A business band antenna was blown down by the high wind.

Hail, Gray

When
September 11, 5:50 PM CST
Where
Gray County, 4 mi NW of Cimarron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -100.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474661, 5474662.